Person standing on scale
Skin Health

Psoriasis and Weight Loss

People who have psoriasis symptoms can improve the symptoms and their quality of life by losing weight, according to European researchers.

The finding, published in The American Journal of Clinical Nutrition, stem from a study conducted by Herlev and Gentofte Hospital, in collaboration with the University of Copenhagen’s Department of Nutrition, Exercise and Sports and other participants.

Sixty test-subjects, obese and affected by psoriasis, lost an average of 33 pounds over a sixteen-week period while improving their quality of life and reducing the severity of their psoriasis. Upon follow up, one year later, the subjects remained twenty pounds below their starting weights, and improvements in their psoriasis symptoms and quality of life were maintained.

“150,000 Danes suffer from varying degrees of psoriasis,” explains the study’s project manager, Professor and Senior Physician Lone Skov, of the Herlev and Gentofte Hospital, Department of Dermatology and Allergy, University of Copenhagen. “We know that there is a connection between being overweight and psoriasis; being more overweight makes the disease worse.”

Skov is supported by the article’s co-author, Professor Arne Astrup, of the University of Copenhagen’s Department of Nutrition, Exercise and Sports: “We know that both psoriasis and obesity are linked with an increased incidence of coronary heart disease, high blood pressure, high cholesterol and diabetes. If we could get obese psoriasis patients to lose weight and keep the weight off, we could potentially derive positive effects on their overall health and quality of life as well.”

Astrup points to the relevance of the results for psoriasis treatment: “The results underscore the importance of focusing on weight loss as one element in a broad spectrum approach to effective psoriasis treatment for overweight patients. A by-product of weight loss might be a reduction of the complications associated with obesity. This results in a significant effect on the overall well-being of patients.”